Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 82, NWS Austin/San Antonio, TX

May 12, 2014Gillespie County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 12, 2014, 5:59 PM CDT for Gillespie County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 5:59 PM CDT (22:59 UTC)
Expired
May 12, 2014, 6:45 PM CDT
In force
46 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 141 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3591 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3591 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WUUS54 KEWX 122259
SVREWX
TXC171-122345-
/O.NEW.KEWX.SV.W.0082.140512T2259Z-140512T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 PM CDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILLESPIE COUNTY...

* UNTIL 645 PM CDT.

* AT 554 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF
  DOSS...OR 19 MILES SOUTH OF MASON...AND MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE CHERRY SPRING.

LAT...LON 3050 9924 3050 9897 3049 9897 3027 9930
      3029 9932 3050 9931 3051 9930 3051 9925
TIME...MOT...LOC 2259Z 251DEG 23KT 3049 9920

$$
1 follow-up statement
468 
WWUS54 KEWX 122342
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT MON MAY 12 2014

TXC171-122351-
/O.EXP.KEWX.SV.W.0082.000000T0000Z-140512T2345Z/
GILLESPIE TX-
642 PM CDT MON MAY 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GILLESPIE COUNTY 
WILL BE ALLOWED TO EXPIRE AT 645 PM CDT...

THE STORM IS NO LONGER SEVERE. HOWEVER...THE STORM WILL REMAIN 
STRONG ENOUGH TO PRODUCE SMALL HAIL AND GUSTY WINDS THIS EVENING. 

LAT...LON 3050 9924 3050 9897 3049 9897 3027 9930
      3029 9932 3050 9931 3051 9930 3051 9925
TIME...MOT...LOC 2341Z 251DEG 23KT 3058 9891

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:38 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 12, 3:38 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CDT MON MAY 12 2014

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
LATEST VISIBLE SATELLITE IMAGERY ARE SHOWING SEVERAL GRAVITY
WAVES MOVING ALONG THE I-35 CORRIDOR WITH SOME STORMS DEVELOPING
AHEAD OF THEM (OVER THE WARM SECTOR). ALSO...REGIONAL RADARS ARE
DEPICTING A LINE OF STRONG TO SEVERE STORMS ALONG A STRONG COLD
FRONT THAT EXTENDS FROM SOUTHERN OKC TO THE HILL COUNTRY. THIS
FRONT IS EXPECTED TO MOVE SOUTHEAST THIS EVENING AND AFFECT MOST
OF SOUTH CENTRAL TEXAS. THE SEVERE THREAT ACROSS THE AREA WILL
BEGIN WITHIN THE NEXT FEW HOURS ACROSS THE EDWARDS PLATEAU AND
HILL COUNTRY AND LATER THIS EVENING ALONG THE I-35 CORRIDOR.
ORGANIZED AND STRONGER STORMS COULD PRODUCE LARGE HAIL UP TO 2
INCHES AND DAMAGING WINDS GREATER THAN 60 MPH. AS THE EVENING
PROGRESSES...THE FRONT IS EXPECTED TO SLOW DOWN A BIT...WHICH WILL
HELP STORMS TO TRAIN AND PRODUCE HEAVY RAINS IN A SHORT PERIOD OF TIME.
AREAWIDE...WE ARE EXPECTING 2 TO 4 INCHES OF RAINFALL FOR THIS
EVENT WITH ISOLATED SPOTS RECEIVING FROM 5 TO 7 INCHES. IT IS
HARD TO DETERMINE WHERE THOSE ISOLATED 5 TO 7 INCHES OF RAINFALL
ARE GOING TO FALL...HOWEVER...MORE THAN HALF OF THE HIRES
SOLUTIONS...WPC QPF DAY 1 FORECAST AND THE WEST GULF RIVER
FORECAST CENTER 24HRS PRECIPITATION FORECAST...ARE ALL IN GOOD
AGREEMENT WITH HIGHEST RAINFALL AMOUNTS ALONG AND EAST OF
INTERSTATE 35 INCLUDING BOTH AUSTIN AND SAN ANTONIO METRO AREAS.
WITH THE EXPECTED HIGH RAIN RATES AND POSSIBLY HEAVY RAINS OF 1 TO
2 INCHES IN FEW HOURS THIS EVENING/OVERNIGHT PERIOD...A FLASH FLOOD
WATCH IS IN EFFECT FROM 7 PM THIS EVENING THROUGH NOON TUESDAY.

THE COLD FRONT AND HEAVY RAINS WILL PERSIST THROUGH TUESDAY MAINLY
ACROSS THE SOUTHEASTERN COUNTIES WITH CLEARING EXPECTED FROM
NORTHWEST TO SOUTHEAST LATE TUESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
FROM THE MIDDLE OF THE WEEK THROUGH THE WEEKEND EXPECT PLEASANT
WEATHER WITH MILD DAYS AND COOL NIGHTS. A WARMING TREND BEGIN OVER
THE WEEKEND WITH HIGHS BACK IN THE UPPER 80S AND LOWER 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  67  55  72  50 / 100  50  40  -    0
AUSTIN BERGSTROM INTL AIRPORT  60  67  50  72  44 / 100  60  40  10   0
NEW BRAUNFELS MUNI AIRPORT     62  70  52  74  48 / 100  60  40  10   0
BURNET MUNI AIRPORT            58  63  52  72  48 / 100  50  40  -    0
DEL RIO INTL AIRPORT           67  70  55  77  54 /  80  30  20  -    0
GEORGETOWN MUNI AIRPORT        59  64  52  71  48 / 100  50  40  -    0
HONDO MUNI AIRPORT             66  73  54  78  49 /  80  60  20  -    0
SAN MARCOS MUNI AIRPORT        62  68  52  72  47 / 100  60  40  10   0
LA GRANGE - FAYETTE REGIONAL   68  72  56  72  50 /  80  80  40  20   0
SAN ANTONIO INTL AIRPORT       66  69  56  74  52 / 100  60  30  10   0
STINSON MUNI AIRPORT           66  71  56  75  51 /  80  60  30  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
MORNING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...
BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE WITT...DIMMIT...
FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...KERR...LAVACA...LEE...LLANO...MEDINA...REAL...TRAVIS...
UVALDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...99
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, May 12, 4:09 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
409 PM CDT MON MAY 12 2014

TXZ171>173-183>194-202>209-217>225-228-132115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
409 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH FROM 7 PM THROUGH NOON TUESDAY...

AN UPPER LEVEL TROUGH...MOIST GULF AIR...AND A COLD FRONT WILL
PROVIDE THE FOCUS FOR NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON THROUGH TONIGHT. BY EARLY TUESDAY...VERY
HEAVY STORM TOTAL RAINFALL AMOUNTS OF 5 TO 7 INCHES WILL BE
POSSIBLE IN ISOLATED AREAS...ALTHOUGH MOST AREAS ALONG AND EAST OF
A MOUNTAIN HOME TO CARRIZO SPRINGS LINE SHOULD EXPECT AVERAGES OF
2 TO 4 INCHES. THE THREAT FOR THE HEAVIEST RAINS WILL BE ALONG AND
EAST OF I-35...WHICH INCLUDES THE CITIES OF AUSTIN AND SAN
ANTONIO. IN ADDITION TO THE HEAVY RAIN THREAT...LARGE HAIL UP TO
2 INCHES IN DIAMETER AND DAMAGING WINDS OVER 60 MPH WILL BE
POSSIBLE THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

...FLASH FLOOD WATCH IN EFFECT THROUGH NOON TUESDAY...
THE HEAVY RAIN AND FLASH FLOODING EVENT FOR CENTRAL AND EASTERN
PARTS OF SOUTH CENTRAL TEXAS IS EXPECTED TO LAST UP THROUGH NOON
TUESDAY. THE HEAVY RAIN THREAT IS EXPECTED TO SHIFT EAST OF THE
AUSTIN AND SAN ANTONIO AREAS BY DAYBREAK TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS EVENING.

In the hours before

Special weather statement, May 12, 4:52 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
452 PM CDT MON MAY 12 2014

TXZ171-122230-
LLANO-
452 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LLANO COUNTY UNTIL 530
PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PONTOTOC...OR 13 MILES
NORTHEAST OF MASON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FIELD CREEK...
  VALLEY SPRING...
  BABY HEAD...
  LONE GROVE...
  STOLZ...
  TOW...
  BLUFFTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3092 9844 3088 9846 3086 9842 3084 9842
      3085 9839 3082 9838 3081 9841 3070 9897
      3091 9897 3093 9896 3093 9845
TIME...MOT...LOC 2152Z 241DEG 26KT 3084 9902
Local storm report, May 12, 5:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             10 NW LLANO             30.85N  98.79W
05/12/2014  E0.25 INCH       LLANO              TX   CO-OP OBSERVER

            PEA SIZED HAIL ONGOING.

&&

EVENT NUMBER EWX1400412

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:51 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 23 more24 hr
May 12, 4:52 PM CDTSpecial Weather StatementEWXLlano38 min
May 12, 5:00 PM CDTSevere Thunderstorm WarningEWXLlano45 min
May 12, 5:38 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano67 min
May 12, 6:20 PM CDTSpecial Weather StatementEWXEdwards40 min
May 12, 6:41 PM CDTSpecial Weather StatementEWXKerr64 min
May 12, 6:50 PM CDTAreal Flood AdvisoryEWXBurnet, Gillespie, Llano3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.